Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 260, NWS Dodge City, KS

August 7, 2019Comanche County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 7, 2019, 7:57 PM CDT for Comanche County, Kansas. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2019, 7:57 PM CDT (00:57 UTC)
Expired
Aug 7, 2019, 8:26 PM CDT
In force
29 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Comanche County, KS

The radar

The Dodge City radar (KDDC), 79 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 8:15 PM CDTTSTM WND DMG4 Sse Protection, KSDAMAGE TO A LARGE SHED AT THIS LOCATION. PICTURES OF THE DAMAGE SENT BY COMANCHE COUNTY DISPATCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 892 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
892 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
2987 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

606 
WUUS53 KDDC 080057
SVRDDC
KSC033-080200-
/O.NEW.KDDC.SV.W.0260.190808T0057Z-190808T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
757 PM CDT Wed Aug 7 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Western Comanche County in south central Kansas...

* Until 900 PM CDT.

* At 756 PM CDT, a severe thunderstorm was located near Lake
  Coldwater, and is nearly stationary.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Coldwater, Protection, Lake Coldwater and Buttermilk. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3733 9948 3731 9917 3703 9923 3711 9953
TIME...MOT...LOC 0056Z 023DEG 3KT 3719 9937 

HAIL...1.25IN
WIND...60MPH
 
$$

RUSSELL
1 follow-up statement
729 
WWUS53 KDDC 080126
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
826 PM CDT Wed Aug 7 2019

KSC033-080136-
/O.CAN.KDDC.SV.W.0260.000000T0000Z-190808T0200Z/
Comanche KS-
826 PM CDT Wed Aug 7 2019

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN COMANCHE COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3733 9948 3731 9917 3703 9923 3711 9953
TIME...MOT...LOC 0124Z 023DEG 3KT 3717 9938 

$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 6:31 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 7, 6:31 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
631 PM CDT Wed Aug 7 2019

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Thursday)
Issued at 348 PM CDT Wed Aug 7 2019

An outflow boundary from early morning thunderstorms pushed south
across southwest Kansas earlier and farther south than previously
forecast, and this really pinched off the area of 100+ temperatures
this afternoon. Nevertheless, temperature at Dodge City at 20z still
reached 101 degrees with 104+ down south just on the other side of
the state line in far northwest Oklahoma. With the surface boundary
farther south, initial late afternoon thunderstorm development was
farther south across the Oklahoma Panhandle into northwest Oklahoma.
Convective clouds were on the increase as well across Baca County,
Colorado. We have reduced the POPs across much of southwest and west
central Kansas as a result of the front/outflow boundary being
farther south.

We will have to watch for convective activity rolling east out of
eastern Colorado later tonight, though, as post-frontal moist
upslope low level winds will likely sustain a mesoscale convective
system (MCS) through much of the night across western Kansas. 30-40
POPs are in the grids for nearly the entire forecast area late
tonight in anticipation of at least one MCS rolling across our
region. Additional pristine elevated convection will likely develop
just north and east of the DDC CWA over north central and central
Kansas very late tonight/early Thursday. This could also evolve into
a fairly substantial MCS. These MCSs will only reinforce
northeasterly surface winds on the day Thursday, which will make the
diurnal temperature forecast fairly challenging. There could be a
gradient of temperature from the lower 80s up north along I-70 to
the mid/upper 90s around the Red Hills, but it all depends on where
the resultant outflow boundary sets up afternoon.

.LONG TERM...(Thursday night through Wednesday)
Issued at 348 PM CDT Wed Aug 7 2019

Thursday Night through the weekend, the atmospheric setup will not
change a whole lot, so there will be additional opportunities for
thunderstorm activity late at night through the early morning hours,
as the prolonged westerly mid level flow will favor higher terrain
convective activity moving into west central and southwest Kansas.
Future MCSs would then reinforce an outflow boundary through the
weekend somewhere within or near our forecast area of southwest
Kansas. along and north of the surface boundary, surface dewpoints
will remain high, in the upper 60s to lower 70s, even across western
Kansas. With all this in mind, we will have numerous 12-hour periods
of widespread 30 to 50 POPs through at least Sunday Night. As far as
diurnal temperatures go, along and south of any boundary, expect
upper 90s to lower 100s for highs and north of the boundary mid 80s
to lower 90s for highs.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 620 PM CDT Wed Aug 7 2019

A southeasterly wind will draw some low level moisture into north
central Kansas after midnight which will result in a period of
MVFR cloud cover conditions between 09z and 15z Thursday. Could
also see some of these lower ceilings near the Dodge City airport
but the latest models keeps these low clouds north and east of
the airport overnight. Elsewhere will be monitoring the increasing
cloud cover from the ongoing evening convection over Colorado.
Short term models remain similar to previous runs in bringing an
increase in clouds in the 5000 to 10000 ft AGL after midnight.
There will be an slight chance for some convection near all four
terminals between 08z and 15z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  72  89  67  89 /  30  30  30  10
GCK  69  89  66  90 /  40  20  30  10
EHA  68  93  66  92 /  40  20  40  20
LBL  72  96  69  91 /  30  20  30  10
HYS  68  84  65  85 /  40  40  20  20
P28  75  88  69  90 /  30  40  40  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for KSZ066-078>081-
088>090.

&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Burgert
Hazardous weather outlook, Aug 7, 4:57 AM CDT, 15 hours before
Hazardous Weather Outlook
National Weather Service Dodge City KS
457 AM CDT Wed Aug 7 2019

KSZ030-031-043>046-061>066-074>081-084>090-081000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
457 AM CDT Wed Aug 7 2019 /357 AM MDT Wed Aug 7 2019/

...A Heat advisory is in effect for parts of southwestern and
central Kansas for today...

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

There is a chance of thunderstorms late this afternoon and
evening. The main concern with the storms is damaging wind,
especially across far western Kansas. Small hail is also
possible. Thunderstorms may develop across central Kansas near
Interstate 70 late this afternoon. These storms could contain
damaging winds and small hail.

Heat indices will range between 103 and 110 across central and
western Kansas this afternoon.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Excessive heat: Elevated risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

There are small chances for thunderstorms almost every day.
A few of the storms over the weekend and into early next week
could be severe with large hail and damaging wind.

Days 2-7 Hazards
----------------
* Thursday
  - Lightning: Elevated risk
  - Excessive heat: Elevated risk

* Friday
  - Lightning: Elevated risk
  - Excessive heat: Elevated risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Tuesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Aug 7, 6:56 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Dodge City KS
656 PM CDT Wed Aug 7 2019

KSZ080-088-089-080045-
Clark KS-Kiowa KS-Comanche KS-
656 PM CDT Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIOWA...COMANCHE AND
SOUTHEASTERN CLARK COUNTIES UNTIL 745 PM CDT...

At 654 PM CDT, Doppler radar was tracking a strong thunderstorm near
Coldwater. This storm was moving northeast around 5 mph. Additional
storms were located near Sitka and Protection.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Coldwater, Protection, Sitka, Wilmore, Lake Coldwater and Buttermilk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3726 9975 3757 9929 3733 9900 3700 9943
      3700 9970
TIME...MOT...LOC 2354Z 215DEG 4KT 3734 9931

RUSSELL
Local storm report, Aug 7, 7:31 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
731 PM CDT WED AUG 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             COLDWATER               37.27N 99.33W
08/07/2019  M1.25 INCH       COMANCHE           KS   FIRE DEPT/RESCUE

&&

RB
Special weather statement, Aug 7, 7:46 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Dodge City KS
746 PM CDT Wed Aug 7 2019

KSZ078-080-088-080115-
Clark KS-Kiowa KS-Ford KS-
746 PM CDT Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FORD...WESTERN
KIOWA...NORTHWESTERN COMANCHE AND NORTHEASTERN CLARK COUNTIES UNTIL
815 PM CDT...

At 745 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Bucklin, moving northeast at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Greensburg and Mullinville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3746 9971 3773 9936 3742 9915 3738 9936
      3738 9954 3735 9955 3733 9963
TIME...MOT...LOC 0045Z 239DEG 13KT 3746 9952

RUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:08 PM CDTSevere Thunderstorm WarningDDCComanche52 min
Aug 7, 7:27 PM CDTSevere Thunderstorm WarningDDCKiowa20 min
Aug 7, 7:46 PM CDTSpecial Weather StatementDDCKiowa29 min
Aug 7, 8:20 PM CDTSpecial Weather StatementDDCStanton55 min
Aug 7, 8:23 PM CDTSpecial Weather StatementDDCKiowa67 min
Aug 7, 8:25 PM CDTSpecial Weather StatementDDCComanche35 min
Aug 7, 9:29 PM CDTSpecial Weather StatementDDCHamilton46 min
Aug 8, 2:56 AM CDTSpecial Weather StatementDDCTrego34 min
Aug 8, 3:37 AM CDTSpecial Weather StatementDDCEllis53 min
Aug 8, 4:45 AM CDTSpecial Weather StatementDDCFord, Gray, Hodgeman45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.